Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 181, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 18, 2018, 9:19 PM CDT for 5 counties in Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2018, 9:19 PM CDT (02:19 UTC)
- Expired
- May 18, 2018, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Beckham County, OK, Greer County, OK, Jackson County, OK, Kiowa County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 78 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1757 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:20 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 18, 7:20 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 720 PM CDT Fri May 18 2018 .UPDATE... Thunderstorms that developed west of the fa late this afternoon/early evening continue to move into western portions of the fa. Have increased PoPs to cover this activity. Thunderstorms expected to continue to move east across portions of the fa the rest of this evening. Some strong to severe storms possible. && .PREV DISCUSSION... /issued 704 PM CDT Fri May 18 2018/ DISCUSSION... AVIATION... Thunderstorms will move through northwestern then north central and central Oklahoma this evening before dissipating overnight. VFR conditions are expected to exist outside of thunderstorms. Gusty south winds will persist Saturday with the approach of a weak cold front to northwestern Oklahoma around 192400. PREV DISCUSSION... /issued 351 PM CDT Fri May 18 2018/ DISCUSSION... High-resolution models show a consistent signal of storm development across the panhandles late this afternoon and this evening which should move east/northeast into the area with the highest chances across northwest Oklahoma associated with the enhanced risk of severe storms. But even now we have had early development east of Lubbock that may also affect our southwestern areas. We will have the potential for severe storms this evening with hail and wind potential with the initial discrete development, evolving more into a wind event as the storms develop into a line of complex through mid evening. Severe weather potential will likely decrease later tonight. We can see some lingering pops tomorrow morning, but then additional potential of storm development along and ahead of the cold front that will move through the area tomorrow night. There is severe potential with these storms as well, especially as storms become more widespread in the evening. The front will bring cooler weather for early next week, but only a brief lull from storm chances as the area will remain under a general southwest flow aloft into next week with various shortwaves bringing storm chances, although the specific timing is always a question mark. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 90 64 78 / 30 10 50 40 Hobart OK 69 92 63 77 / 60 20 50 50 Wichita Falls TX 70 92 67 82 / 20 10 50 50 Gage OK 63 86 54 74 / 80 20 50 20 Ponca City OK 70 93 62 78 / 40 20 50 20 Durant OK 70 90 69 85 / 20 10 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/09
Hazardous weather outlook, May 18, 12:04 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1204 PM CDT Fri May 18 2018 OKZ004>048-050>052-TXZ083>090-191715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1204 PM CDT Fri May 18 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms this afternoon and tonight across northwest Oklahoma. There is a Slight Risk of severe thunderstorms across a broader area of western and northern Oklahoma. There is a Marginal Risk of severe thunderstorms from western sections of north Texas through central and north central Oklahoma. .Location... The Enhanced Risk area is northwest of a line from Alva to Woodward to Gage. The Slight Risk area is southeast of the Enhanced Risk area, and northwest of a line from Medford to Enid to Altus. The Marginal Risk area is southeast of the Slight Risk area and northwest of a line from Stillwater to Purcell to Waurika Oklahoma to Henrietta and Archer City Texas. .Timing... Most likely time for severe storms will be from 6 pm through midnight. .Impacts... Damaging wind gusts up to 70 mph and hail to the size of golf balls will be the main hazards. However an isolated tornado will be possible, especially across the Enhanced Risk and Slight Risk areas. .Discussion... Scattered strong to severe thunderstorms are expected to develop late this afternoon near a dryline across the central Oklahoma and Texas panhandles. These storms are expected to develop into clusters or lines of storms as they move east and northeast toward western Oklahoma and perhaps western north Texas during the early evening hours and will be capable of producing damaging wind gusts and hail to the size of golf balls. A strengthening low level jet will aid in creating a more favorable environment for an isolated tornado or two with any thunderstorm that can remain discrete into the evening hours across western Oklahoma and western north Texas. Storms are expected to weaken by the late evening hours into the overnight as they approach central sections of Oklahoma. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Strong to severe thunderstorms will be possible across parts western, northern and central Oklahoma and western north Texas late Saturday afternoon and night along and ahead of a dryline and a cold front. Thunderstorm chances will continue Sunday through Thursday across parts of Oklahoma and north Texas. A few storms Sunday through Thursday may be strong to severe. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slowly moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas late Saturday afternoon through Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 18, 8:02 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 6 S BUFFALO 36.75N 99.63W
05/18/2018 E60 MPH HARPER OK BROADCAST MEDIA
&&
MADSpecial weather statement, May 18, 8:16 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 816 PM CDT FRI MAY 18 2018 OKZ021-033-034-190145- Harmon OK-Beckham OK-Greer OK- 816 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon... southwestern Beckham and northwestern Greer Counties Until 845 PM CDT... AT 813 PM CDT, a strong thunderstorm was located 8 miles southeast of Lutie, moving northeast at 45 MPH. HAZARDS INCLUDE... Wind gusts over 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Erick, Texola, Vinson and Madge. This includes Interstate 40 between mile markers 2 and 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3522 10000 3531 9975 3500 9964 3479 10000 TIME...MOT...LOC 0113Z 239DEG 40KT 3495 10010 WR
Special weather statement, May 18, 8:49 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 849 PM CDT FRI MAY 18 2018 OKZ014-016-021-022-190230- Washita OK-Roger Mills OK-Beckham OK-Custer OK- 849 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita...southern Roger Mills...Beckham and southwestern Custer Counties Until 930 PM CDT... AT 846 PM CDT, a strong thunderstorm was located near Vinson; however, very gusty south winds were occuring well north of Greer County. HAZARDS INCLUDE... Wind gusts over 50 MPH... Locations impacted include... Elk City, Sayre, Cheyenne, Erick, Hammon, Reydon, Sweetwater, Strong City, Texola, Berlin and Dempsey. This includes Interstate 40 between mile markers 1 and 44. LAT...LON 3506 9999 3573 10000 3569 9934 3533 9930 TIME...MOT...LOC 0146Z 244DEG 30KT 3529 9965 WR
Local storm report, May 18, 8:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM NON-TSTM WND GST 5 ENE DEMPSEY 35.55N 99.75W
05/18/2018 M57 MPH ROGER MILLS OK MESONET
&&
MADLocal storm report, May 18, 9:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM NON-TSTM WND GST 2 WNW FOSS RESERVOIR 35.58N 99.25W
05/18/2018 M62 MPH CUSTER OK MESONET
&&
MADSpecial weather statement, May 18, 9:16 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
916 PM CDT FRI MAY 18 2018
OKZ014-016-021-022-190245-
Washita OK-Roger Mills OK-Beckham OK-Custer OK-
916 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR northern Washita...southeastern
Roger Mills...northeastern Beckham and Custer Counties Until 945 PM
CDT...
AT 913 PM CDT very gusty south winds were occuring over parts of
custer and washita counties. These gusts are associated with showers
and a few thunderstorms to the south.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Locations impacted include...
Elk City, Weatherford, Clinton, Cordell, Burns Flat, Arapaho, Hammon,
Dill City, Canute, Corn, Custer City, Butler, Bessie, Foss, Colony,
Foss Reservoir and Stafford.
This includes Interstate 40 between mile markers 35 and 82.
LAT...LON 3561 9950 3579 9882 3539 9862 3533 9862
3525 9946
TIME...MOT...LOC 0213Z 244DEG 30KT 3553 9921
WRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 41 min |
| May 18, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 65 min |
| May 18, 8:16 PM CDT | Special Weather Statement | OUN | Beckham | 29 min |
| May 18, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 49 min |
| May 18, 8:49 PM CDT | Special Weather Statement | OUN | Beckham, Roger Mills | 41 min |
| May 18, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 45 min |
| May 18, 9:16 PM CDT | Special Weather Statement | OUN | Custer | 29 min |
| May 18, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 46 min |
| May 18, 10:15 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 18, 10:18 PM CDT | Special Weather Statement | OUN | Custer, Dewey | 27 min |
| May 18, 10:33 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Woods | 42 min |
| May 18, 10:42 PM CDT | Special Weather Statement | OUN | Garfield | 33 min |
| May 18, 11:13 PM CDT | Special Weather Statement | OUN | Garfield | 32 min |
| May 18, 11:14 PM CDT | Special Weather Statement | OUN | Grant | 31 min |
| May 18, 11:24 PM CDT | Special Weather Statement | OUN | Blaine, Major | 36 min |
| May 18, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 49 min |
| May 19, 12:11 AM CDT | Special Weather Statement | OUN | Kay, Noble | 34 min |
| May 19, 12:48 AM CDT | Special Weather Statement | OUN | Kay | 27 min |
| May 19, 1:25 PM CDT | Special Weather Statement | OUN | Garfield | 35 min |
| May 19, 1:33 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 42 min |
| May 19, 1:45 PM CDT | Special Weather Statement | OUN | Grant | 30 min |
| May 19, 2:06 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 39 min |
| May 19, 2:08 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 44 min |
| May 19, 2:36 PM CDT | Special Weather Statement | OUN | Jackson | 24 min |
| May 19, 2:38 PM CDT | Special Weather Statement | OUN | Major | 52 min |
| May 19, 2:42 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 48 min |
| May 19, 2:47 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 19, 2:47 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 43 min |
| May 19, 3:09 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Major | 38 min |
| May 19, 3:12 PM CDT | Areal Flood Advisory | OUN | Harmon, Jackson | 3 hr |
| May 19, 3:22 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 38 min |
| May 19, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 36 min |
| May 19, 3:26 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 27 min |
| May 19, 3:40 PM CDT | Flash Flood Warning | OUN | Harmon, Jackson | 6 hr |
| May 19, 3:46 PM CDT | Special Weather Statement | OUN | Garfield | 14 min |
| May 19, 3:50 PM CDT | Special Weather Statement | OUN | Grant | 25 min |
| May 19, 3:56 PM CDT | Special Weather Statement | OUN | Jackson | 34 min |
| May 19, 3:58 PM CDT | Special Weather Statement | OUN | Kiowa | 32 min |
| May 19, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 47 min |
| May 19, 4:01 PM CDT | Special Weather Statement | OUN | Kiowa | 29 min |
| May 19, 4:31 PM CDT | Special Weather Statement | OUN | Harmon | 29 min |
| May 19, 4:36 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 39 min |
| May 19, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 22 min |
| May 19, 4:46 PM CDT | Special Weather Statement | OUN | Kiowa | 29 min |
| May 19, 4:56 PM CDT | Special Weather Statement | OUN | Payne | 34 min |
| May 19, 5:02 PM CDT | Areal Flood Advisory | OUN | Harmon, Jackson | 3 hr |
| May 19, 5:13 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 47 min |
| May 19, 5:45 PM CDT | Flash Flood Warning | OUN | Harmon, Jackson | 3 hr |
| May 19, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 42 min |
| May 19, 6:05 PM CDT | Special Weather Statement | OUN | Dewey | 25 min |
| May 19, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 51 min |
| May 19, 6:23 PM CDT | Special Weather Statement | OUN | Kay | 37 min |
| May 19, 6:24 PM CDT | Special Weather Statement | OUN | Garfield | 36 min |
| May 19, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 51 min |
| May 19, 6:26 PM CDT | Special Weather Statement | OUN | Logan | 19 min |
| May 19, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 18 min |
| May 19, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 50 min |
| May 19, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 25 min |
| May 19, 6:53 PM CDT | Tornado Warning | OUN | Major | 37 min |
| May 19, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 35 min |
| May 19, 3:15 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 45 min |
| May 19, 3:47 PM CDT | Flash Flood Warning | OUN | Hardeman | 6 hr |
| May 19, 5:04 PM CDT | Special Weather Statement | OUN | Hardeman | 26 min |
| May 19, 5:34 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 41 min |
| May 19, 5:56 PM CDT | Special Weather Statement | OUN | Hardeman | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.